Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 56, NWS Twin Cities, MN

June 27, 20195 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 27, 2019, 8:17 AM CDT for 5 counties in Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2019, 8:17 AM CDT (13:17 UTC)
Expired
Jun 27, 2019, 9:00 AM CDT
In force
43 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brown County, MN, McLeod County, MN, Nicollet County, MN, Renville County, MN, Sibley County, MN

The radar

The Minneapolis radar (KMPX), 91 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 4:01 AM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
-339 J/kg
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

646 
WUUS53 KMPX 271317
SVRMPX
MNC015-085-103-129-143-271400-
/O.NEW.KMPX.SV.W.0056.190627T1317Z-190627T1400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
817 AM CDT Thu Jun 27 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Sibley County in central Minnesota...
  Southwestern McLeod County in central Minnesota...
  Central Brown County in south central Minnesota...
  Southeastern Renville County in central Minnesota...
  Northern Nicollet County in south central Minnesota...

* Until 900 AM CDT.

* At 817 AM CDT, a severe thunderstorm was located 7 miles south of
  Fairfax, or 15 miles northwest of New Ulm, moving northeast at 60
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  New Ulm, Le Sueur, Sleepy Eye, Gaylord, Arlington, Winthrop,
  Fairfax, Henderson, Gibbon, Brownton, Buffalo Lake and Stewart.

This includes the following highways...
 U.S. Highway 14 between mile markers 89 and 107.
 U.S. Highway 169 between mile markers 74 and 78.
 U.S. Highway 212 between mile markers 96 and 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4445 9487 4452 9488 4453 9494 4458 9499
      4483 9439 4451 9389 4443 9393 4421 9465
TIME...MOT...LOC 1317Z 246DEG 51KT 4442 9474 

HAIL...1.00IN
WIND...60MPH
 
$$

ETA
1 follow-up statement
987 
WWUS53 KMPX 271347
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
847 AM CDT Thu Jun 27 2019

MNC015-085-103-129-143-271400-
/O.CON.KMPX.SV.W.0056.000000T0000Z-190627T1400Z/
Sibley MN-McLeod MN-Brown MN-Renville MN-Nicollet MN-
847 AM CDT Thu Jun 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR SIBLEY...SOUTHWESTERN MCLEOD...EAST CENTRAL BROWN...SOUTHEASTERN
RENVILLE AND NORTHEASTERN NICOLLET COUNTIES...

At 847 AM CDT, a severe thunderstorm was located over Gaylord, or 22
miles southeast of Hutchinson, moving northeast at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
New Ulm, Le Sueur, Gaylord, Arlington, Winthrop, Henderson, Gibbon,
Brownton, Buffalo Lake, Stewart, Lafayette and Sumter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4460 9470 4469 9472 4483 9439 4451 9389
      4443 9393 4426 9450
TIME...MOT...LOC 1347Z 246DEG 51KT 4459 9420 

HAIL...1.00IN
WIND...60MPH
 
$$

ETA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 5:48 AM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 27, 5:48 AM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
548 AM CDT Thu Jun 27 2019

.UPDATE...
Issued at 542 AM CDT Thu Jun 27 2019

Updated to include 12z aviation discussion below.

&&

.SHORT TERM...(Today through Friday)
Issued at 345 AM CDT Thu Jun 27 2019

Surface analysis early this morning shows a wavy quasi-stationary
front extending from central Wyoming eastward across the Dakotas
through southern MN on into the northern Ohio Valley region. Aloft,
the pattern continues of a cutoff low over the Pacific NW with a
ridge over the central CONUS.

The overall upper level pattern will change very little over the
next 24-36 hours, as the cutoff low will remain over the Pacific NW
and the ridge over the central states will only continue to build.
However, there are a few distinct shortwave disturbances on the
western fringes of the ridge which will be capable of maintaining or
even enhancing the ongoing MCV over the central Dakotas early this
morning. Along with the stagnant upper level pattern, the surface
front will also move very little as a whole, but segments of the
front will waver which will be key into how convection, and hence
the severe weather threat, will develop over the area today.

Multiple elements promoting severe weather are in place: the nose of
a LLJ, instability (MLCAPE) on the order of 2500-3500 J/kg, bulk
shear approaching 30-35kt and enhanced isentropic lift in the
vicinity of the warm front, especially over western MN. The X-factor
will be how the ongoing convection develops and whether it continues
to drive northward or makes more of a right turn to follow the
front. Multiple versions of the HRRR tend to drive the MCV eastward
over southern MN from 12z onward, pushing it towards the Twin Cities
around 16z-18z. Other models, namely the NAM, keep the MCV well to
the north while the GFS/EC muddy it up and give a less developed
scenario. Given the better initializations of the HRRR, am opting to
stick to that idea and continue the thinking that an organized
cluster of storms will re-develop out of the ongoing system in
southern MN and shift eastward through much of the WFO MPX coverage
area this morning into this afternoon, close to the warm front
location. With organized strong/severe storms of this nature,
damaging straight-line winds will be the main hazard but some hail
cannot be ruled out. SPC maintains a Slight Risk of severe storms
and this is certainly warranted. As noted in its discussion, will
need to see how this scenario evolves in case any upgrades are
needed in later outlooks. Have already seen multiple wind gusts of
45-55kt in the western Dakotas with the ongoing storms.

The other concern with this system is the high PWAT value (over 1.5
inches) and the high efficiency of rainfall developed with the
existing MCS. Again noting the convective features in place, it
would not at all be unreasonable to see fairly widespread 1-2"
rainfall amounts during the day today with isolated higher amounts.
While FFG looks reasonable and may be achieved, not expecting a lot
of flooding issues due to that the ground can take on a lot of rain
and has not received an overabundance of rainfall recently.

By late in the day into the evening, the environment is expected to
be well worked over from the passing MCV. The loss of insolation
will also contribute to a loss of instability so have continued the
idea of diminishing PoPs tonight through Friday. With the possible
exception of isolated showers in interior Wisconsin tomorrow, the
entire coverage area is expected to remain dry as the ridge axis
aloft moves closer to being atop MN/WI. That said, the additional
ground moisture from today's rain will contribute to a highly
moisture atmosphere as evidenced by dewpoints climbing from the mid-
upper 60s today to the upper 60s and lower 70s on Friday. Ongoing
warm air advection will keep highs in the 80s both today and
tomorrow which will allow heat index values to climb into the lower
90s, especially on Friday.

.LONG TERM...(Friday night through Wednesday)
Issued at 345 AM CDT Thu Jun 27 2019

GFS has been very consistent with its heat wave development into
the weekend. This will likely result in heat headlines for at
least a portion of the area.

Upper ridge will build in behind the departing convection Friday
evening and heights build in behind across the central/northern
CONUS. Mid level warming should preclude convective development
through Saturday night. There is a small chance of any convection
that develops into northern MN Saturday night working south into
central MN late. We maintained those small chance PoPs for now.

On Saturday, temperatures should peak out in the 90s across the
area with heat indices around 100 F. Temperatures in the mid/upper
90s and dewpoints in the lower 70s will produce lower 100's heat
indices to the southwest under the deeper southerly flow and
thermal ridge. Temepratures may be tempered somewhat Sunday with
the possibility of more clouds and depending on timing, the front
is progged to work into the area into the afternoon. This may
limit heat indices somewhat, but dewpoint pooling along the front
may produce similar heat conditions, especially over the southern
half of the CWA. Severe potential can be expected with the front
as it works southeast over the area.

The front is progged to stall near/along the MN/IA border early in
the weak as the upper flow becomes flatter/more zonal across
the northern states. We will need to monitor convective trends
with the front in the area. Heavy rain/flood threat could be on
the increase along with periodic bouts of severe weather. Overall
summer is full swing with above normal temperatures expected to
continue this forecast period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 542 AM CDT Thu Jun 27 2019

All sites to start out as VFR but will be looking for organized
convection to spread across central-southern MN today from W to E,
and potentially continuing through western WI late this afternoon
into this evening. IFR conditions, mainly due to visibility,
likely with the initial round of convection. Question becomes:
will there be a second round this evening? Many convection models
agree this to be the case but will need to see how the initial
round works the environment. At this point, have used TEMPO for
the initial round and PROB30 for the second round as confidence is
less. In addition, the initial round may contain much stronger
winds than currently advertised so will need to see how this
develops and amend as needed. Hail may also occur.

KMSP...Will look for convection to move across the field early
afternoon with IFR conditions likely. A second round is possible
within and towards the end of the evening push but that timing is
highly variable at this point.

/OUTLOOK FOR KMSP/
Fri...VFR. Winds E 5 kts.
Sat...VFR. Winds SE 5-10G15 kts.
Sun...VFR. Chc TSRA late. SSW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...JPC
LONG TERM...DWE
AVIATION...JPC
Hazardous weather outlook, Jun 27, 3:59 AM CDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
359 AM CDT Thu Jun 27 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
280900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
359 AM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected to move west to east across much of the
area today, mainly this morning through early afternoon. Some
storms may be severe with damaging winds and large hail. In
addition, some storms may produce heavy rain which could lead to
isolated flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The first heat wave of the summer will begin to arrive Friday and
peak this weekend. Highs in the 90s and lows in the 70s are
likely, especially Saturday and Sunday. Heat indices may exceed
100 this weekend. Those who are active outdoors will be at risk
for heat related illness Friday through Sunday.

Thunderstorms will again be possible later in the weekend into
next week with the higher chances coming Sunday night and Monday.
The severe weather risk is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed today.

In the hours before

Special weather statement, Jun 27, 6:12 AM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
612 AM CDT Thu Jun 27 2019

MNZ054-064-271200-
Yellow Medicine-Lac Qui Parle-
612 AM CDT Thu Jun 27 2019

...A STRONG THUNDERSTORM WILL AFFECT LAC QUI PARLE AND WESTERN YELLOW
MEDICINE COUNTIES THROUGH 7 AM CDT...

At 611 AM CDT, a strong thunderstorm was located near Lake Cochrane
Rec Area, or near Clear Lake, moving northeast at 50 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Canby, Madison, Dawson, Clarkfield, Porter, Boyd, Marietta, Cerro
Gordo, Providence, Spring Creek, Nassau and Burr.

This includes the following highways...
 U.S. Highway 212 between mile markers 1 and 28.
 U.S. Highway 75 between mile markers 95 and 116.
 U.S. Highway 59 between mile markers 87 and 100.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
west central Minnesota.

LAT...LON 4510 9645 4507 9596 4463 9568 4463 9645
TIME...MOT...LOC 1111Z 241DEG 45KT 4473 9653

JPC
Special weather statement, Jun 27, 7:13 AM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
713 AM CDT Thu Jun 27 2019

MNZ056-064-065-073-271300-
Chippewa-Yellow Medicine-Renville-Redwood-
713 AM CDT Thu Jun 27 2019

...A LINE OF STORMS WILL AFFECT EASTERN CHIPPEWA...CENTRAL
REDWOOD... EASTERN YELLOW MEDICINE AND NORTHWESTERN RENVILLE
COUNTIES THROUGH 800 AM CDT...

At 712 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Clarkfield to 9 miles east of
Marshall. Movement was east at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Montevideo, Redwood Falls, Granite Falls, Clara City, Renville,
Clarkfield, Wabasso, Sacred Heart, Wood Lake, Maynard, Hanley Falls
and Echo.

This includes the following highways...
 U.S. Highway 212 between mile markers 35 and 68.
 U.S. Highway 59 between mile markers 99 and 104.
 U.S. Highway 71 between mile markers 63 and 75.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
central, southwestern and west central Minnesota.

LAT...LON 4489 9584 4489 9575 4494 9574 4514 9531
      4499 9525 4490 9525 4489 9521 4437 9500
      4428 9560 4462 9561 4463 9574
TIME...MOT...LOC 1212Z 256DEG 28KT 4486 9577 4442 9559

JPC
Special weather statement, Jun 27, 7:58 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
758 AM CDT Thu Jun 27 2019

MNZ057-058-065-271330-
Kandiyohi-Renville-Meeker-
758 AM CDT Thu Jun 27 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MEEKER...RENVILLE
AND SOUTHERN KANDIYOHI COUNTIES...

At 757 AM CDT, a strong thunderstorm was located near Olivia, or 13
miles north of Redwood Falls, moving northeast at 55 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Olivia, Renville, Fairfax, Hector, Bird Island, Franklin, Prinsburg,
Cosmos, Morton, Danube, Lake Lillian and Blomkest.

This includes the following highways...
 U.S. Highway 212 between mile markers 61 and 94.
 U.S. Highway 71 between mile markers 82 and 114.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4490 9529 4489 9526 4491 9525 4515 9464
      4446 9463 4445 9472 4450 9488 4452 9488
      4453 9495 4457 9509 4467 9525 4466 9529
      4488 9533
TIME...MOT...LOC 1257Z 233DEG 47KT 4472 9501

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:12 AM CDTSpecial Weather StatementMPXLac qui Parle, Yellow Medicine48 min
Jun 27, 6:22 AM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine38 min
Jun 27, 7:13 AM CDTSpecial Weather StatementMPXRedwood47 min
Jun 27, 7:49 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Martin, Redwood, Watonwan41 min
Jun 27, 7:58 AM CDTSpecial Weather StatementMPXRenville32 min
Jun 27, 8:31 AM CDTSpecial Weather StatementMPXDouglas, Todd44 min
Jun 27, 8:38 AM CDTSpecial Weather StatementMPXBlue Earth52 min
Jun 27, 8:53 AM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Sibley, Wright52 min
Jun 27, 8:56 AM CDTSpecial Weather StatementMPXBenton, Morrison, Todd64 min
Jun 27, 9:11 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Waseca34 min
Jun 27, 9:23 AM CDTSpecial Weather StatementMPXAnoka, Carver, Dakota, Hennepin, Ramsey, Scott52 min
Jun 27, 9:27 AM CDTSevere Thunderstorm WarningMPXStearns, Wright33 min
Jun 27, 9:43 AM CDTSpecial Weather StatementMPXRice, Steele32 min
Jun 27, 9:57 AM CDTSpecial Weather StatementMPXAnoka, Benton, Chisago, Isanti, Mille Lacs, Sherburne48 min
Jun 27, 10:05 AM CDTSpecial Weather StatementMPXChisago, Goodhue, Washington55 min
Jun 27, 10:14 AM CDTSpecial Weather StatementMPXSteele31 min
Jun 27, 11:26 AM CDTSpecial Weather StatementMPXFreeborn34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.